Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

July 17, 2012Elmore County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 17, 2012, 3:03 PM CDT for Elmore County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2012, 3:03 PM CDT (20:03 UTC)
Expired
Jul 17, 2012, 3:30 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL

County Elmore County, AL

What was reported inside it

TimeReportWhereRemark
Jul 17, 3:15 PM CDTHAIL 0.25Eclectic, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1502 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WWUS84 KBMX 172003
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT TUE JUL 17 2012

ALZ043-045-172030-
ELMORE AL-MACON AL-
303 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MACON AND CENTRAL ELMORE
COUNTIES UNTIL 330 PM CDT...

AT 303 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DEXTER TO ECLECTIC...AND
MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WETUMPKA...
  SANTUCK...
  DEXTER...
  EMERALD MOUNTAIN...
  TYSONVILLE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.


&&

LAT...LON 3228 8592 3230 8595 3234 8597 3234 8599
      3242 8603 3240 8605 3242 8608 3242 8612
      3247 8623 3250 8625 3275 8623 3275 8597
      3274 8594
TIME...MOT...LOC 2003Z 354DEG 13KT 3269 8615 3258 8602

$$

77/GLEASON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 17, 12:33 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 17, 12:33 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1233 PM CDT TUE JUL 17 2012

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

HIGH CLOUD COVER HAS KEPT ITS HOLD ACROSS THE EASTERN SECTIONS OF
THE AREA...AND WILL LIKELY CONTINUE THROUGHOUT THE REST OF THE
MORNING. SEVERAL BREAKS IN THIS CLOUD COVER ARE ALLOWING SOME AREAS
TO WARM UP AS EXPECTED. ISOLATED SHOWERS AND THUNDERSTORMS
DEVELOPED EARLIER THIS MORNING AND HAVE NOW DISSIPATED...LEAVING
WHAT APPEARS TO BE AN OUTFLOW BOUNDARY ACROSS THE SOUTHWEST...AS
SEEN ON THE VISIBLE SATELLITE. WITH THE CLOUD COVER...A DIFFERENTIAL
HEATING BOUNDARY IS LIKELY TO SET UP AND THIS COULD AID IN
CONVECTION THIS AFTERNOON. ALSO...WITH THE THUNDERSTORMS THAT
DEVELOPED THIS MORNING...OUTFLOW BOUNDARIES FROM THOSE STORMS MAY
ALSO HELP GET THINGS GOING. FOR THESE REASONS...HAVE INCREASED
POPS IN THE WEST. PREVIOUS FORECAST THINKING IS STILL ON TRACK
FOR OUR EASTERN COUNTIES...SO WILL NOT ADJUST THOSE POPS AT THIS
TIME. ALSO ADJUSTED HOURLY TEMPS AND DEWPOINTS TO ACCOUNT FOR
CURRENT TRENDS. UPDATES ARE OUT.

&&

.AVIATION...18Z TAF DISCUSSION.

THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON
AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE BEGINNING
TO DEVELOP. THE MOST UNSTABLE AREAS APPEAR TO BE IN THE SOUTHEAST
NEAR MGM AND TOI AND DECIDED TO INCLUDE A TEMPO GROUP MENTIONING
THUNDERSTORMS FOR THE AFTERNOON. THAT SAID...ALL TAF SITES HAVE
THE POSSIBILITY OF THUNDERSTORMS...JUST GREATER IMPACT POTENTIAL
IN THE SOUTHEAST...AND KEPT VCTS WORDING FOR ALL SITES. WILL
MONITION AND FINE TUNE WITH AMENDMENTS...IF NEEDED...AS
THUNDERSTORMS CONTINUE TO DEVELOP AND APPROACH THE AIRPORTS. WINDS
GENERALLY FROM THE NORTHWEST AROUND 5 KTS EXCEPT IN THUNDERSTORM AREAS.
FOR TONIGHT...COVERAGE AND INTENSITY SHOULD DIMINISH AFTER SUNSET.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

73/88
Hazardous weather outlook, Jul 17, 12:37 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1237 PM CDT TUE JUL 17 2012

ALZ011>015-017>050-181745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1237 PM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS...WITH WIND GUSTS GREATER THAN 60
MPH...ARE POSSIBLE FROM NOON THROUGH 9 PM TODAY AREAWIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 1:08 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT TUE JUL 17 2012

ALZ041-043-171845-
AUTAUGA AL-ELMORE AL-
108 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA AND
SOUTHWESTERN ELMORE COUNTIES UNTIL 145 PM CDT...

AT 106 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DEATSVILLE...OR 8 MILES NORTH OF MILLBROOK...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILLBROOK...
  PRATTVILLE...
  COOSADA...
  ELMORE...
  SPEIGNER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3264 8653 3271 8635 3248 8620 3247 8623
      3249 8624 3250 8626 3248 8627 3247 8629
      3249 8631 3244 8633 3243 8640 3241 8640
      3240 8644
TIME...MOT...LOC 1808Z 335DEG 7KT 3259 8640
Special weather statement, Jul 17, 1:33 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT TUE JUL 17 2012

ALZ035-171900-
CHILTON AL-
133 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHILTON COUNTY UNTIL 200
PM CDT...

AT 130 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CLANTON...MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLANTON...
  VERBENA...
  MITCHELL DAM...
  COOPER...
  ENTERPRISE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3292 8671 3296 8652 3292 8651 3290 8649
      3287 8648 3287 8646 3284 8645 3282 8646
      3279 8643 3274 8641 3271 8641 3271 8667
TIME...MOT...LOC 1832Z 346DEG 12KT 3286 8658

77/GLEASON
Special weather statement, Jul 17, 2:04 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT TUE JUL 17 2012

ALZ035-036-041-043-171930-
AUTAUGA AL-CHILTON AL-COOSA AL-ELMORE AL-
204 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...
NORTHWESTERN ELMORE...SOUTHERN COOSA AND SOUTHEASTERN CHILTON
COUNTIES UNTIL 230 PM CDT...

AT 204 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WELONA...OR 12 MILES SOUTHWEST OF ROCKFORD...MOVING
SOUTH AT 15 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED 3 MILES
NORTHWEST OF TITUS... ALSO MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WELONA...
  MARBURY...
  TITUS...
  WEOKA MILLS...
  TEN CEDAR ESTATES...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3263 8621 3258 8649 3283 8650 3287 8633
TIME...MOT...LOC 1903Z 340DEG 12KT 3279 8639

77/GLEASON
Special weather statement, Jul 17, 2:50 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT TUE JUL 17 2012

ALZ028-029-172015-
CLAY AL-RANDOLPH AL-
250 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDOLPH AND
SOUTHEASTERN CLAY COUNTIES UNTIL 315 PM CDT...

AT 246 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKE WEDOWEE...MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MELLOW VALLEY...
  MOTLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3311 8559 3310 8559 3310 8569 3311 8581
      3311 8582 3329 8578 3329 8560 3311 8557
TIME...MOT...LOC 1950Z 004DEG 3KT 3325 8569

77/GLEASON
Special weather statement, Jul 17, 2:59 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT TUE JUL 17 2012

ALZ044-049-172030-
MONTGOMERY AL-PIKE AL-
259 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIKE AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 330 PM CDT...

AT 300 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MEADVILLE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MEADVILLE...
  RAMER...
  DUBLIN...
  GRADY...
  CURRYS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3193 8618 3194 8619 3196 8619 3196 8625
      3210 8632 3217 8615 3196 8596 3186 8619
TIME...MOT...LOC 1959Z 334DEG 10KT 3208 8619
Special weather statement, Jul 17, 3:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT TUE JUL 17 2012

ALZ043-045-172030-
ELMORE AL-MACON AL-
303 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MACON AND CENTRAL ELMORE
COUNTIES UNTIL 330 PM CDT...

AT 303 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DEXTER TO ECLECTIC...AND
MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WETUMPKA...
  SANTUCK...
  DEXTER...
  EMERALD MOUNTAIN...
  TYSONVILLE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3228 8592 3230 8595 3234 8597 3234 8599
      3242 8603 3240 8605 3242 8608 3242 8612
      3247 8623 3250 8625 3275 8623 3275 8597
      3274 8594
TIME...MOT...LOC 2003Z 354DEG 13KT 3269 8615 3258 8602

77/GLEASON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:08 PM CDTSpecial Weather StatementBMXElmore37 min
Jul 17, 1:33 PM CDTSpecial Weather StatementBMXChilton27 min
Jul 17, 2:04 PM CDTSpecial Weather StatementBMXElmore26 min
Jul 17, 2:50 PM CDTSpecial Weather StatementBMXClay25 min
Jul 17, 2:52 PM CDTSevere Thunderstorm WarningBMXClay, Randolph38 min
Jul 17, 2:59 PM CDTSpecial Weather StatementBMXMontgomery31 min
Jul 17, 3:42 PM CDTSpecial Weather StatementBMXMacon33 min
Jul 17, 3:47 PM CDTSpecial Weather StatementBMXChilton28 min
Jul 17, 4:00 PM CDTSpecial Weather StatementBMXLowndes30 min
Jul 17, 4:09 PM CDTAreal Flood AdvisoryBMXRandolph3 hr
Jul 17, 4:17 PM CDTSpecial Weather StatementBMXBullock43 min
Jul 17, 4:32 PM CDTSpecial Weather StatementBMXDallas43 min
Jul 17, 4:56 PM CDTSpecial Weather StatementBMXBarbour49 min
Jul 17, 5:04 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock, Pike3 hr
Jul 17, 5:14 PM CDTSpecial Weather StatementBMXLee31 min
Jul 17, 5:44 PM CDTSpecial Weather StatementBMXBarbour31 min
Jul 17, 6:52 PM CDTSpecial Weather StatementBMXDallas38 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.